Communications in Mathematical Physics

, Volume 354, Issue 1, pp 317–344 | Cite as

Bulk Universality for Random Lozenge Tilings Near Straight Boundaries and for Tensor Products

  • Vadim Gorin


We prove that the asymptotic of the bulk local statistics in models of random lozenge tilings is universal in the vicinity of straight boundaries of the tiled domains. The result applies to uniformly random lozenge tilings of large polygonal domains on triangular lattice and to the probability measures describing the decomposition in Gelfand–Tsetlin bases of tensor products of representations of unitary groups. In a weaker form our theorem also applies to random domino tilings.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Baik, J., Kriecherbauer, T., McLaughlin, K.T.-R., Miller, P.D.: Discrete orthogonal polynomials: asymptotics and applications. Annals of Mathematics Studies, Princeton University Press (2007). arXiv:math.CA/0310278
  2. 2.
    Bao, Z., Erdos, L., Schnelli, K.: Local law of addition of random matrices on optimal scale. arXiv:1509.07080
  3. 3.
    Biane P.: Approximate factorization and concentration for characters of symmetric groups. Int. Math. Res. Notices 2001(4), 179–192 (2001)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Borodin, A., Bufetov, A., Olshanski, G.: Limit shapes for growing extreme characters of \({U(\infty)}\). Ann. Appl. Probab. 25(4), 2339–2381 (2015). arXiv:1311.5697
  5. 5.
    Borodin, A., Ferrari, P.: Anisotropic growth of random surfaces in 2 + 1 dimensions. Commun. Math. Phys. 325(2), 603–384 (2014). arXiv:0804.3035
  6. 6.
    Borodin, A., Gorin, V.: Shuffling algorithm for boxed plane partitions. Adv. Math. 220(6), 1739–1770 (2009). arXiv:0804.3071
  7. 7.
    Borodin, A., Gorin, V.: Lectures on Integrable Probability. In: Probability and Statistical Physics in St. Petersburg, Proceedings of Symposia in Pure Mathematics, vol. 91, 155–214. AMS (2016). arXiv:1212.3351
  8. 8.
    Borodin, A., Gorin, V., Guionnet, A.: Gaussian asymptotics of discrete \({\beta}\) –ensembles, to appear in Publications mathématiques de l’IHÉS, arXiv:1505.03760
  9. 9.
    Borodin, A., Petrov, L.: Integrable probability: from representation theory to Macdonald processes. Prob. Surveys. 11, 1–58 (2014). arXiv:1310.8007
  10. 10.
    Bourgade, P., Erdos, L., Yau, H.T.: Fixed energy universality for generalized Wigner matrices. Commun. Pur. Appl. Math. 69(10), 1815–1881 (2016). arXiv:1407.5606
  11. 11.
    Bufetov, A., Gorin, V.: Representations of classical Lie groups and quantized free convolution. Geometr. Funct. Anal. (GAFA). 25(3), 763–814 (2015). arXiv:1311.5780
  12. 12.
    Bufetov, A., Gorin, V.: Fluctuations of particle systems determined by Schur generating functions. arXiv:1604.01110
  13. 13.
    Bufetov, A., Knizel, A.: Asymptotic of random domino tilings of rectangular Aztec diamonds. arXiv:1604.01491
  14. 14.
    Cohn, H., Elkies, N., Propp, J.: Local statistics for random domino tilings of the Aztec diamond. Duke Math. J. 85(1), 117–166 (1996). arXiv:math/0008243
  15. 15.
    Cohn, H., Kenyon, R., Propp, J.: A variational principle for domino tilings. J. Am. Math. Soc. 14(2), 297–346 (2001). arXiv:math/0008220
  16. 16.
    Cohn, H., Larsen, M., Propp, J.: The shape of a typical boxed plane partition. N.Y. J. Math. 4, 137–165 (1998). arXiv:math/9801059
  17. 17.
    Duits, M.: On global fluctuations for non-colliding processes. arXiv:1510.08248
  18. 18.
    Duse, E., Johansson, K., Metcalfe, A.: The Cusp–Airy process. arXiv:1510.02057
  19. 19.
    Duse, E., Metcalfe, A.: Asymptotic geometry of discrete interlaced patterns: Part I. Int. J. Math. 26, 1550093 (2015). arXiv:1412.6653
  20. 20.
    Gorin, V.: Non-intersecting paths and Hahn orthogonal polynomial ensemble. Funct. Anal. Appl. 42(3), 180–197 (2008). arXiv:0708.2349
  21. 21.
    Gorin, V., Panova, G.: Asymptotics of symmetric polynomials with applications to statistical mechanics and representation theory. Ann. Prob. 43(6), 3052–3132 (2015). arXiv:1301.0634
  22. 22.
    Gorin, V., Petrov, L.: Universality of local statistics for noncolliding random walks. arXiv:1608.03243
  23. 23.
    Johansson, K.: Universality of the local spacing distribution in certain ensembles of hermitian Wigner matrices. Commun. Math. Phys. 215(3), 683–705 (2001). arXiv:math-ph/0006020
  24. 24.
    Johansson, K., Nordenstam, E.: Eigenvalues of GUE minors. Electron. J. Prob. 11(50), 1342–1371 (2006). arXiv:math/0606760
  25. 25.
    Kenyon, R.: Height fluctuations in the honeycomb dimer model. Commun. Math. Phys. 281(3), 675–709 (2008). arXiv:math-ph/0405052
  26. 26.
    Kenyon, R.: Lectures on dimers. Statistical mechanics (pp. 191–230). IAS/Park City Math. Ser., 16, Amer. Math. Soc., Providence, RI (2009). arXiv:0910.3129
  27. 27.
    Kenyon, R., Okounkov, A.: Limit shapes and Burgers equation. Acta Math. 199(2), 263–302 (2007). arXiv:math-ph/0507007
  28. 28.
    Kenyon, R., Okounkov, A., Sheffield, S.: Dimers and amoebae. Ann. Math. 163, 1019–1056 (2006). arXiv:math-ph/0311005
  29. 29.
    Landon, B., Yau, H.-T.: Convergence of local statistics of Dyson Brownian motion. arXiv:1504.03605
  30. 30.
    Nordenstam, E.: Interlaced particles in tilings and random matrices. University dissertation from Stockholm: KTH (2009)Google Scholar
  31. 31.
    Novak, J.: Lozenge tilings and Hurwitz numbers. J. Stat. Phys. 161(2), 509–517 (2015). arXiv:1407.7578
  32. 32.
    Okounkov, A.: Symmetric functions and random partitions. In: Fomin, S. (ed.) Symmetric Functions 2001: Surveys of Developments and Perspectives. Kluwer Academic Publishers (2002). arXiv:math/0309074
  33. 33.
    Okounkov, A., Reshetikhin, N.: Correlation functions of Schur process with application to local geometry of a random 3-dimensional Young diagram. J. Am. Math. Soc. 16, 581–603 (2003). arXiv:math.CO/0107056
  34. 34.
    Panova, G.: Lozenge tilings with free boundaries. Lett. Math. Phys. 105(11), 1551–1586 (2015). arXiv:1408.0417
  35. 35.
    Panova, G.: Centrally symmetric lozenge tilings. in preparationGoogle Scholar
  36. 36.
    Petrov, L.: Asymptotics of random lozenge tilings via Gelfand–Tsetlin schemes. Prob. Theor. Relat. Fields. 160(3), 429–487 (2014). arXiv:1202.3901
  37. 37.
    Petrov, L.: Asymptotics of uniformly random lozenge tilings of polygons. Gaussian Free Field. Ann. Probab. 43(1), 1–43 (2015). arXiv:1206.5123
  38. 38.
    Shcherbina, T.: On universality of bulk local regime of the deformed Gaussian unitary ensemble. J. Math. Phys. Anal. Geometr. 5(4), 396–433 (2009). arXiv:0804.2116
  39. 39.
    Sheffield, S.: Random surfaces. Asterisque, no. 304 (2005). arXiv:math/0304049
  40. 40.
    Voiculescu D.: Addition of certain non-commuting random variables. J. Funct. Anal. 66, 323–346 (1986)MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Weyl H.: The Classical Groups: Their Invariants and Representations. University Press, Princeton (1939)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Department of MathematicsMassachusetts Institute of TechnologyCambridgeUSA
  2. 2.Institute for Information Transmission Problems of Russian Academy of SciencesMoscowRussia

Personalised recommendations